Texas, 2015

Hail in Texas, December 23, 2015

December 23, 2015 · NWS SHV · 1 event in 1 county or zone

Large scale ascent increased across the region during the predawn and early morning hours of December 23rd in association with an upper level storm system that approached the region from the west. The storms were mostly elevated, producing hail as they developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Large scale ascent increased across the region during the predawn and early morning hours of December 23rd in association with an upper level storm system that approached the region from the west. The storms were mostly elevated, producing hail as they developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 23, 7:07 AM CST, 32 minutes earlier.

Area forecast discussion, Dec 23, 7:07 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
707 AM CST WED DEC 23 2015

.UPDATE...
TO ADD AND TAKE AWAY COUNTIES AND PARISHES FOR TORNADO WATCH 557

&&

.DISCUSSION...
NO OTHER CHANGES TO GOING FORECAST THAN THE LIKELY POPS ADDED
AHEAD OF THE DEVELOPING LINE...AS MENTIONED WOULD BE THE CASE IN
THE EARLIEST AFD. SO FAR...JUST SOME SMALL HAIL REPORTS...BUT THE
LINE OF THUNDERSTORMS HAS EXHIBITED SOME BOW ECHOS OVER THE LAST
COUPLE OF HOURS AND WE WILL WATCH VERY CLOSELY TO SEE WHAT SOME
SUNSHINE WILL DO TO THE COVERAGE AND INTENSITY. OUR SOUNDING HAD
A LOT OF MID AND LOW LEVEL DRY AIR AND FWD WAS LIKEWISE IN THE LOW
LEVELS. THE WATER VAPOR SHOWS WHY WITH MUCH OF THE DEEP TROPICAL
MOISTURE WELL TO THE EAST OF OUR AREA. /24/

&&

.PREV DISCUSSION... /ISSUED 622 AM CST WED DEC 23 2015/

AVIATION...
IFR/LOW MVFR CIGS WILL PERSIST AREAWIDE THIS MORNING...WITH SCT
CONVECTION POSSIBLE THROUGH 18Z MAINLY OVER PORTIONS OF EXTREME
NE TX/SE OK/SW AR WITH THE UPPER TROUGH AXIS AS IT SHIFTS NE
ACROSS THE REGION. ADDITIONAL SCT CONVECTION MAY DEVELOP AHEAD OF
THE TROUGH AXIS OVER DEEP E TX/NCNTRL LA THIS MORNING...WITH ALL
OF THIS MARCHING ENE ALONG AN ATTENDENT SFC FRONT. SVR
TURBULENCE...WIND GUSTS IN EXCESS OF 35KTS...AND SMALL HAIL WILL
BE POSSIBLE IN/NEAR THE CONVECTION. SHOULD SEE CIGS QUICKLY
SCATTER OUT BETWEEN 15-18Z ACROSS THE E TX TERMINALS AS DRIER AIR
CONTINUES TO SPILL EWD WITH A SFC FROPA. THIS DRIER AIR SHOULD
SPILL E INTO EXTREME SW AR/NW LA AFTER 18Z...BEFORE SLOWING ITS
EWD PROGRESS ACROSS SCNTRL AR/NCNTRL LA THIS AFTERNOON. THE MVFR
CIGS MAY SCATTER OUT AT ELD BY 00Z...BUT PERSIST THROUGH THE
REMAINDER OF THE TAF PERIOD AT MLU. WITH THE CIGS SCATTERING OUT
ELSEWHERE...EXPECT VFR CONDITIONS TONIGHT THROUGH MUCH OF
THURSDAY. SSW WINDS 10-15KTS WITH GUSTS TO 22KTS AHEAD OF THE
FRONT WILL BECOME WSW AND DIMINISH TO 10KTS OR LESS WITH THE FROPA
THIS AFTERNOON. /15/

PREV DISCUSSION... /ISSUED 513 AM CST WED DEC 23 2015/

DISCUSSION...
TORNADO WATCH 556 CONTINUES UNTIL 7AM WITH PERHAPS MORE PERAHPS TO
COME TODAY WITH HEATING. AREA RADARS HAVE BEEN FAIRLY QUIET FOR
THE WEE HOURS...BUT THERE IS SOME IMPRESSIVE DEVELOPMENT OVER THE
LAST HOUR KNOCKING ON OUR DOOR NOW IN NE TX AND SE OK. IN FACT...WE
WILL UPDATE THE ZONES TO LIKELY FOR THESE AREAS IN THE NEXT FEW
MINUTES. THE WATER VAPOR SHOWS THE UPPER LOW CORE IS CURLING UP
OVER N OK INTO S KN AND ON THE SURFACE...THE DRY LINE OUT IS
NUDGING INTO THE DFW METRO PLEX. OTHERWISE...WE ARE MUGGY WITH
TEMPS AND DEW POINTS IN THE 60S. SURFACE WINDS ARE S/SE WITH SOME
GUSTS AND THAT SHOULD CONTINUE FOR MUCH OF THE DAY...JUST BELOW
LAKE WIND CRITERIA FOR THE MOST PART.

WE WILL BE NEAR RECORD WARM TERRITORY FOR A RUN OF MAINLY
AFTERNOONS HERE INCLUDING CHRISTMAS DAY FOR MOST OF OUR AREA
ALONG AND SOUTH OF I-20 AND THEN AREAWIDE FOR SATURDAY AHEAD OF
THE BOWLING BALL CLOSED LOW. THE LONG RANGE MODELS ARE A LITTLE
CLOSER NOW IN AGREEMENT...BUT GFS IS STILL A LITTLE FASTER THAN
EURO WITH A SIMILAR PRESSURES AROUND 539DM. THE GFS IS SOUTH OF
DENISON DAM AND EURO STILL JUST EAST OF MIDLAND TX FOR MONDAY 12Z.

THE WPC 5 DAY TOTAL QPF SHOWS MOST OF OUR AREA IN A 1 TO 3 INCH
RANGE WITH SOME 3 TO 5 EXTREME NORTH. SO WHILE A LATE WEEKEND
FLOOD WATCH FOR RAIN MAY BE ONLY UP THERE...OUR RIVERS AREA WIDE
ALL FLOW DOWN HILL AS WE LOOK WRAP UP 2015 AND HEAD INTO THE NEW
YEAR. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  54  76  62 /  70  10  10  60
MLU  76  59  76  64 /  90  20  20  60
DEQ  74  44  70  50 /  60  10   0  30
TXK  75  50  72  56 /  60  10  10  30
ELD  75  51  73  56 /  80  20  10  40
TYR  75  52  74  58 /  60  10  10  30
GGG  78  52  75  59 /  60  10  10  40
LFK  77  54  77  64 /  60  10  10  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/15
Hazardous weather outlook, Dec 23, 6:49 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
649 AM CST WED DEC 23 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>012-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-166-241300-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-
CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
649 AM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHWEST
ARKANSAS...FOR NORTHWEST AND MUCH OF NORTH CENTRAL LOUISIANA...FOR
DEEP EAST AND NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED...TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO LINE UP
THROUGH MUCH OF THE DAY AS A LARGE UPPER TROUGH MOVES EASTWARD TO
OUR NORTH AND THE DRY LINE IN NORTH TEXAS PUSHES INTO THE I-30
CORRIDOR. THERE IS A SLIGHT...TO ENHANCED RISK FOR SOME OF THESE
STORMS TO BECOME SEVERE THIS MORNING AND AFTERNOON WITH DAYTIME
HEATING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL
BE POSSIBLE UNTIL SUNSET AS THE SEVERE THREAT MOVES EAST OF THE
MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AFTER A BRIEF BREAK FOR THURSDAY...CHRISTMAS EVE WILL SEE ISOLATED
THUNDERSTORMS WILL RETURN...FURTHER INCREASING IN COVERAGE TO
SCATTERED TO NUMEROUS FOR CHRISTMAS DAY. THE WARM FRONT WILL BE
LIFTING OVER THE AREA EARLY AND THE WEEKEND AND LIFTING COVERAGE
NORTHWARD. THEN BY SUNDAY...A COLD FRONT ON APPROACH WILL BRING
BACK NUMEROUS THUNDERSTORMS TO THE AREA FOR MUCH OF MONDAY. RAINFALL
COULD BE HEAVY AT TIMES WHICH WILL LIKELY BRING A RENEWED THREAT
FOR FLOODING ALONG OUR AREA RIVERS AND LAKES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL BE NEEDED THROUGH TODAY.

LAZ013-014-017>022-TXZ167-241300-
JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
649 AM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...AND SABINE COUNTY IN DEEP EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
THROUGH MUCH OF THE DAY AS A LARGE UPPER TROUGH AND THE DRY LINE
MOVE EASTWARD. THERE IS A SLIGHT RISK FOR SOME OF THESE STORMS TO
BECOME SEVERE THIS AFTERNOON WITH DAYTIME HEATING. DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE UNTIL
SUNSET AS THE SEVERE THREAT MOVES EAST OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AFTER A BRIEF BREAK FOR THURSDAY...CHRISTMAS EVE WILL SEE ISOLATED
THUNDERSTORMS WILL RETURN...FURTHER INCREASING IN COVERAGE TO
SCATTERED TO NUMEROUS FOR CHRISTMAS DAY. THE WARM FRONT WILL BE
LIFTING OVER THE AREA EARLY AND THE WEEKEND AND LIFTING COVERAGE
NORTHWARD. THEN BY SUNDAY...A COLD FRONT ON APPROACH WILL BRING
BACK NUMEROUS THUNDERSTORMS TO THE AREA FOR MUCH OF MONDAY. RAINFALL
COULD BE HEAVY AT TIMES FOR CHRISTMAS AND LATE THIS WEEKEND...WHICH
MAY BRING A RENEWED THREAT FOR FLOODING ALONG AREA RIVERS AND
LAKES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS MAY BE NEEDED THROUGH TODAY.

24

In the hours before

Special weather statement, Dec 23, 5:41 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
541 AM CST WED DEC 23 2015

OKZ077-231215-
MCCURTAIN OK-
541 AM CST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
615 AM CST...

AT 541 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BIG CEDAR TO 10 MILES
SOUTHWEST OF OCTAVIA TO 21 MILES SOUTHEAST OF NASHOBA...AND MOVING
EAST NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WATSON...BETHEL...SHERWOOD...MOUNT HERMAN AND SMITHVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CST FOR SOUTHEASTERN
OKLAHOMA.

LAT...LON 3445 9447 3423 9503 3436 9489 3451 9480
      3451 9446
TIME...MOT...LOC 1141Z 235DEG 40KT 3463 9467 3439 9478 3431 9490

15
Special weather statement, Dec 23, 6:57 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 AM CST WED DEC 23 2015

TXZ108>110-124-231345-
WOOD TX-TITUS TX-CAMP TX-FRANKLIN TX-
657 AM CST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR CAMP...SOUTHERN TITUS...NORTHERN
WOOD AND SOUTHERN FRANKLIN COUNTIES UNTIL 745 AM CST...

AT 657 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
5MILES WEST OF QUITMAN...OR 11 MILES NORTH OF MINEOLA...MOVING
NORTHEAST AT 55 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT...PITTSBURG...WINNSBORO...LEESBURG...QUITMAN...PURLEY...
GOLDEN...NEWSOME...PLEASANT GROVE...SCROGGINS...FOREST HILL...WINFIELD...
YANTIS...MILLER'S COVE...ROCKY MOUND...CYPRESS...MONTICELLO...HOPEWELL...
HARVARD AND PERRYVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST FOR NORTHEASTERN
TEXAS.

LAT...LON 3296 9551 3296 9531 3307 9531 3325 9499
      3301 9482 3290 9505 3290 9515 3285 9516
      3266 9555 3283 9565 3288 9565
TIME...MOT...LOC 1257Z 234DEG 50KT 3282 9555

15
Special weather statement, Dec 23, 7:00 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
700 AM CST WED DEC 23 2015

TXZ096-097-108-109-231345-
RED RIVER TX-TITUS TX-FRANKLIN TX-BOWIE TX-
700 AM CST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RED RIVER...NORTHERN
TITUS...NORTHWESTERN BOWIE AND NORTHERN FRANKLIN COUNTIES UNTIL 745
AM CST...

AT 700 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAGANSPORT...MOVING NORTHEAST AT 55 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW BOSTON...BOXELDER...HAGANSPORT...MOUNT VERNON...DE KALB...DALBY
SPRINGS...WILKERSON...TALCO...AVERY...ANNONA...CUTHAND...ENGLISH...JOHNTOWN...
LYDIA...HARTS BLUFF...ALMONT AND BEAVERDAMS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST FOR SOUTHEASTERN
OKLAHOMA AND NORTHEASTERN TEXAS.

LAT...LON 3372 9478 3369 9472 3369 9464 3368 9465
      3367 9467 3366 9466 3368 9462 3365 9458
      3364 9459 3364 9456 3363 9457 3363 9454
      3350 9436 3334 9479 3337 9481 3333 9481
      3314 9530 3336 9531
TIME...MOT...LOC 1300Z 234DEG 50KT 3334 9514

15

The radar

The Shreveport radar (KSHV), 133 km away, was scanning. The volume nearest the first event began at 13:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Camp

When
December 23, 7:39 AM CST
Where
Camp County, 3.5 mi N of Leesburg
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.030, -95.090

Hail occurred on Hwy. 21 at Lake Bob Sandlin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606528.